Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 146, NWS Binghamton, NY

July 9, 2021Chemung County, Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 9, 2021, 3:12 PM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 3:12 PM EDT (19:12 UTC)
Expired
Jul 9, 2021, 3:45 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:30 PM EDTTSTM WND DMGLitchfield, PACORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM LITCHFIELD. TREES AND UTILITY WIRES DOWN IN LITCHFIELD TOWNSHIP. TIME ESTIMATED.
Jul 9, 3:30 PM EDTNON-TSTM WND DMGLitchfield, PATREES AND UTILITY WIRES DOWN IN LITCHFIELD TOWNSHIP. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS51 KBGM 091912
SVRBGM
NYC015-107-PAC015-091945-
/O.NEW.KBGM.SV.W.0146.210709T1912Z-210709T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
312 PM EDT Fri Jul 9 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chemung County in central New York...
  Southwestern Tioga County in central New York...
  Northeastern Bradford County in northeastern Pennsylvania...

* Until 345 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located near Chemung,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chemung, Barton, Sayre, Waverly, Athens, Towanda, Ridgebury, Wysox,
  Litchfield and Sheshequin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4214 7665 4200 7612 4200 7615 4197 7614
      4163 7647 4191 7687
TIME...MOT...LOC 1912Z 296DEG 25KT 4193 7662 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG
1 follow-up statement
886 
WWUS51 KBGM 091927
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
327 PM EDT Fri Jul 9 2021

NYC015-107-PAC015-091945-
/O.CON.KBGM.SV.W.0146.000000T0000Z-210709T1945Z/
Chemung NY-Tioga NY-Bradford PA-
327 PM EDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTHEASTERN
BRADFORD COUNTIES...

At 327 PM EDT, a severe thunderstorm was located over Ulster, or near
Athens, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Towanda, Wysox, Litchfield,
Sheshequin and Ulster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7612 4200 7615 4197 7614 4163 7647
      4168 7654 4188 7675 4211 7655
TIME...MOT...LOC 1927Z 296DEG 25KT 4188 7649 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:11 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 9, 3:11 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
311 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Scattered showers and thunderstorms continue through the
evening. Mostly dry conditions and seasonal temperatures are
expected for Saturday. Showers and thunderstorms return on
Sunday and warmer temperatures expected early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

Showers and thunderstorms continue to develop across the area
this afternoon. A line of storms are moving across CNY,
producing heavy rainfall and gusty winds. Some storms are also
moving into NEPA The environment continues to remain fairly
unstable, providing the support for strong to severe
thunderstorms this afternoon and likely through the evening.
Looking at the NAM, CAPE values exceeding 1500 J/kg and 0-6 km
Bulk Shear of 30-35 kts will be present through at least the
early evening. These storms will produce heavy rainfall, gusty
winds, and possibly small hail.

Rain showers and thunderstorms will taper off tonight as the
upper level trough continues to move through. Skies will remain
cloudy overnight and fog is expected to develop with the added
moisture from rain showers as well as the low level moisture
present. Overnight lows will be in the upper 50s and lower 60s.

Fog lifts Saturday morning and will be followed by mostly sunny
skies and dry conditions. There are some models showing some
isolated light rain showers, but confidence was too low to
include PoPs at this time. High temps will be in the 70s and
low 80s. Saturday night will remain mostly dry, with a slight
chance of light rain showers during the early morning hours on
Sunday. Continued patchy fog in the grids, but limited it to the
river valleys for now. There does appear that there will be low
level moisture once again, but with the lack of rainfall on
Saturday, confidence was not high enough to include outside of
the valleys at this time. Overnight lows will be once again be
in the 50s and low 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level trough dropping into the central CONUS will cutoff
into a closed low over the mid-Mississippi Valley Saturday Night
into Sunday Morning, while a Bermuda High (aloft and at the surface)
sets up off the Carolina coast, compressed in its northerly extent
by lingering troughing over Quebec and northern New England. Deep
southerly flow (deep as in, from the surface to 250 mb) off the Gulf
of Mexico will result in warm and humid air advecting into the
region, with PW values exceeding 1.80 inches by Monday afternoon.
Meanwhile, a warm front will take shape well east of the main
surface low over the Midwest, along the NY/PA state line. This will
act as a focus for showers and thunderstorms Sunday morning,
drifting north with the front during the day. The NAM continues to
produce large QPF bullseyes along the warm front early Sunday AM in
western NY and spreading along the Southern Tier. However, this is
apparently forced by strong WAA aloft along the nose of a 40 knot
low level jet, which seems a little too strong considering how far
west the main upper low is located. Continued to favor the GFS/ECMWF
and its much weaker LLJ and lighter QPF along the warm front Sunday
AM.

By Monday, the warm front will remain over the area, with continued
chances for scattered showers and thunderstorms in a weakly forced
environment as mid-level ridging tries to built into the western
Great Lakes. However, weak impulses drifting across northern New
England and with much of the area remaining in the RRQ of a strong
jet stream over southern QC/northern ME supports at least scattered
PoPs through the period.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A cutoff low pressure system at 500mb will begin to lift through the
Great Lakes overnight Monday into Tuesday morning. The progression
of this trough to the NE will bring scattered rain showers and
thunderstorms to our area for much of the day. As the trough lifts
out the area, upper level flow becomes more zonal and sends weak
shortwaves through our area Wednesday through Thursday night,
bringing scattered rain showers and afternoon thunderstorm chances
to the region. Model guidance is hinting at a developing low
pressure system over the Great Lakes on Thursday night that could
bring more active weather to the area on Friday.

Winds will be out of the southwest for the entire period, pumping in
warm, humid air to the region. Highs will be in the mid to upper 80s
across the area with muggy morning lows in the mid to upper 60s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Some showers and thunderstorms have popped up in the area.
Scattered showers and thunderstorms are expected through the
evening. Gusty winds, small hail, and heavy rainfall are
possible with these storms, so expect restrictions for any
storms passing over a terminal. TEMPO groups were added to all
terminals for thunderstorms, except for RME where rain showers
are expected as confidence was too low to include thunder there.

Ceilings fall overnight resulting in Below Alt Mins at BGM,
ELM, and ITH. RME, SYR, and AVP should only drop to Fuel
Alternate. Fog is also likely to form early Saturday morning at
all NY terminals. BGM, ITH, and ELM will see the most reductions
in visibility while the fog is around. By 14z, the fog should
be cleared out and ceilings also improve.

Winds will be fairly light at all terminals with some light
gusts expected at ITH and ELM later this evening.

Outlook...

Saturday Night...Mainly VFR; Patchy fog possible after midnight.

Sunday through Thursday...Chance for showers/thunderstorms and
associated restrictions; otherwise VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...JTC
AVIATION...BTL
Hazardous weather outlook, Jul 9, 2:41 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
241 PM EDT Fri Jul 9 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
241 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Some storms may produce gusty winds, small hail, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 1:38 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
138 PM EDT Fri Jul 9 2021

NYZ022-024-091815-
Steuben-Chemung-
138 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEMUNG AND SOUTHEASTERN
STEUBEN COUNTIES...

At 138 PM EDT, a strong thunderstorm was located over Erwins, or near
Corning, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Elmira Heights,
Campbell, Caton, Lindley and Painted Post.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4224 7740 4228 7701 4228 7697 4229 7686
      4229 7681 4200 7680 4204 7744
TIME...MOT...LOC 1738Z 268DEG 42KT 4213 7719

AJG
Special weather statement, Jul 9, 1:44 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
144 PM EDT Fri Jul 9 2021

NYZ017-018-091815-
Onondaga-Southern Cayuga-
144 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAYUGA AND
SOUTHWESTERN ONONDAGA COUNTIES...

At 144 PM EDT, a strong thunderstorm was located over Throopsville,
or over Auburn, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Auburn, Sennett, Skaneateles, Marcellus, Jordan, Amboy, Camillus,
Elbridge, Melrose Park and Throopsville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4309 7627 4284 7623 4294 7667 4302 7665
      4303 7650 4306 7649
TIME...MOT...LOC 1744Z 273DEG 15KT 4297 7659

AJG
Special weather statement, Jul 9, 1:47 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT Fri Jul 9 2021

NYZ015>017-023-025-091830-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
147 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN YATES...SOUTHERN CAYUGA AND
TOMPKINS COUNTIES...

At 147 PM EDT, strong thunderstorms were clustered over Covert, or 12
miles northwest of Ithaca, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Hector, Cayuga Heights, Starkey, Lansing, Enfield,
Danby, Groton and Covert.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4274 7685 4277 7628 4231 7631 4231 7635
      4232 7635 4231 7642 4237 7699
TIME...MOT...LOC 1747Z 275DEG 22KT 4257 7669

AJG
Special weather statement, Jul 9, 2:19 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Fri Jul 9 2021

NYZ022>025-091845-
Steuben-Chemung-Schuyler-Tompkins-
219 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCHUYLER...
CHEMUNG...SOUTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES...

At 219 PM EDT, strong thunderstorms were clustered near East Corning,
or near West Elmira, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira
Heights, Caton, Lindley and Erin.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4229 7703 4232 7653 4215 7655 4215 7656
      4211 7656 4200 7657 4201 7715
TIME...MOT...LOC 1819Z 262DEG 20KT 4209 7695

AJG
Special weather statement, Jul 9, 2:47 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT Fri Jul 9 2021

NYZ024-055-PAZ038-091930-
Chemung-Tioga-Bradford-
247 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHWESTERN BRADFORD COUNTIES...

At 247 PM EDT, strong thunderstorms were clustered near Wellsburg, or
near Elmira, moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chemung, Elmira, Southport, Barton, Horseheads, Sayre, Waverly,
Elmira Heights, Athens and Towanda.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4219 7683 4199 7624 4166 7657 4183 7690
      4200 7692 4200 7697 4205 7697
TIME...MOT...LOC 1847Z 297DEG 25KT 4200 7679

AJG
Local storm report, Jul 9, 3:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     DANBY                   42.35N 76.48W
07/09/2021                   TOMPKINS           NY   911 CALL CENTER

            LARGE TREE AND WIRES DOWN ON ROUTE 96B.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins3 hr
Jul 8, 8:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 8, 8:27 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jul 8, 8:42 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jul 8, 10:34 PM EDTAreal Flood AdvisoryBGMSchuyler2 hr
Jul 8, 11:37 PM EDTAreal Flood WarningBGMOneida6 hr
Jul 9, 2:32 AM EDTAreal Flood AdvisoryBGMSullivan2 hr
Jul 9, 5:33 AM EDTAreal Flood AdvisoryBGMSullivan4 hr
Jul 9, 12:41 PM EDTSpecial Weather StatementBGMYates34 min
Jul 9, 1:16 PM EDTSpecial Weather StatementBGMSeneca, Tompkins, Yates29 min
Jul 9, 1:38 PM EDTSpecial Weather StatementBGMSteuben37 min
Jul 9, 1:44 PM EDTSpecial Weather StatementBGMCayuga31 min
Jul 9, 1:47 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins43 min
Jul 9, 2:17 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins43 min
Jul 9, 2:19 PM EDTSpecial Weather StatementBGMChemung26 min
Jul 9, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins46 min
Jul 9, 2:47 PM EDTSpecial Weather StatementBGMChemung43 min
Jul 9, 3:22 PM EDTSpecial Weather StatementBGMBroome38 min
Jul 9, 3:31 PM EDTSpecial Weather StatementBGMBroome44 min
Jul 9, 3:57 PM EDTSevere Thunderstorm WarningBGMTioga48 min
Jul 9, 3:58 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware47 min
Jul 9, 4:46 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware44 min
Jul 9, 5:30 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan45 min
Jul 9, 7:30 PM EDTSpecial Weather StatementBGMChemung45 min
Jul 8, 8:03 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jul 9, 3:45 PM EDTSpecial Weather StatementBGMBradford45 min
Jul 9, 5:57 PM EDTSpecial Weather StatementBGMLuzerne33 min
Jul 9, 6:04 PM EDTSevere Thunderstorm WarningBGMLuzerne41 min
Jul 9, 6:39 PM EDTSpecial Weather StatementBGMLuzerne36 min
Jul 9, 7:57 PM EDTAreal Flood AdvisoryBGMBradford96 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.